Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 241, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 17, 2000, 8:18 PM EST for Franklin County, Ripley County, Indiana. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2000, 8:18 PM EST (01:18 UTC)
- Expired
- Aug 17, 2000, 9:15 PM EST
- In force
- 57 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Franklin County, IN, Ripley County, IN
The radar
The Indianapolis radar (KIND), 108 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:40 PM EST | Thunderstorm Wind 50 E | Batesville, IN | Numerous trees and large limbs downed. |
| Aug 17, 8:50 PM EST | Thunderstorm Wind 59 E | Napoleon, IN | Winds estimated to be 60-70 mph caused numerous trees and power lines to be downed. Dime size hail also fell around Napoleon. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 482 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 180130 COR SVRILN INC047-137-180215- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTED FOR TYPO SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 818 PM EST THU AUG 17 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RIPLEY COUNTY IN SOUTHEAST INDIANA... FRANKLIN COUNTY IN SOUTHEAST INDIANA... * UNTIL 915 PM EST... * AT 818 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BATESVILLE...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OLDENBURG... BROOKVILLE... BATESVILLE... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:07 PM EST, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 17, 2:07 PM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 307 PM EDT THU AUG 17 2000 19Z SFC ANALYSIS INDICTED A WARM FRONT BTWN SDF AND CVG WITH A TREMENDOUS TEMP/DEWPOINT DIFFERENCE. THIS WARM AND MUGGY AIR WL CONTINUE TO PUSH NWD INTO FA DURING THE LATE PM AND EVENING HOURS. LOW PRESSURE OVER WRN IL AT 19Z WL PUSH INTO OH BY 12Z FRI LEAVING MUCH OF FA IN WARM SECTOR OVERNIGHT. ETA SHOWS A DECENT 850 MB WIND CONVERGENCE/250 MB DIVERGENCE COUPLET DEVELOPING ACROSS IN AND OH BY 00Z FRI. DYNAMICS COMBINED WITH EXTREME INSTABILITY AND STRONG MID LEVEL WINDS SHOULD PRODUCE A RAPID DEVELOPMENT OF STORMS TO OUR NW LATE THIS PM. THESE STORMS SHOULD TRACK SEWD INTO FA DURING THE EVENING HOURS AND BECOME AN MCS OVERNIGHT. WL LIKELY MENTION SVR WORDING DAY-CVG AND HEAVY RAINFALL CVG-PMH. LOW AND ASSOCIATED COLD FRONT WL CROSS FA AROUND 12Z FRI. WL CARRY A LOW CHC OF A -SHRA CMH-PMH ON FRI AM. VISIBLE IMAGERY SHOWS EXTENSIVE CLOUD COVER OVER IA-MN BEHIND THE LOW PRESSURE AREA. XPCT THESE CLOUDS ACROSS FA IN AN AREA OF DECENT COLD AIR ADVECTION. THUS...WL LOWER GUIDANCE TEMPS FOR FRI. COOLER AND DRY CONDITIONS RETURN FOR THE WEEKEND. .ILN...NONE. WILKINSON
In the hours before
Special weather statement, Aug 17, 2:49 PM EST, 5 hours 29 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ042-051>053-060>062- 070>072-077-078-172300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 349 PM EDT THU AUG 17 2000 ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS SOUTHWEST OHIO...SOUTHEAST AND EAST-CENTRAL INDIANA...AND EXTREME NORTHERN KENTUCKY... SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON... SPRINGFIELD AND RICHMOND INDIANA. A WARM FRONT OVER THE LOWER OHIO VALLEY WILL LIFT SLOWLY NORTH ACROSS THE REGION THROUGH THE EVENING HOURS. THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON IN THE UNSTABLE AIRMASS TO THE SOUTH OF THE WARM FRONT...ACROSS SOUTHERN ILLINOIS AND SOUTHERN INDIANA. THESE STORMS ARE THEN EXPECTED TO MOVE EAST INTO SOUTHEAST INDIANA...SOUTHWEST OHIO AND NORTHERN KENTUCKY. SOME OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. LOTT
Special weather statement, Aug 17, 4:55 PM EST, 3 hours 23 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-098-OHZ042-051>053-060>062- 070>072-077-078-172300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 555 PM EDT THU AUG 17 2000 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTHEAST INDIANA AND NORTHERN KENTUCKY UNTIL 1100 PM EDT (1000 PM EST)... ...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS SOUTHWEST OHIO...EAST CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY... SOME CITIES IN THE RISK AREA INCLUDE CINCINNATI...DAYTON... VERSAILLES...OWENTON AND FALMOUTH. A WARM FRONT WAS LOCATED NORTH OF INDIANAPOLIS TO JUST SOUTHWEST OF CINCINNATI LATE THIS AFTERNOON. AS THE WARM FRONT MOVES SLOWLY NORTHEAST ACROSS THE REGION...WARM...MOIST AIR ASSOCIATED WITH THE FRONT WILL PRODUCE SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER CENTRAL KENTUCKY AND WEST CENTRAL INDIANA LATE THIS AFTERNOON. THIS TREND IS EXPECTED TO CONTINUE INTO THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR UPDATES AND POSSIBLE WARNINGS. HICKMAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:52 PM EST | Severe Thunderstorm Warning | ILN | Dearborn, Ohio | 53 min |
| Aug 17, 9:56 PM EST | Severe Thunderstorm Warning | ILN | Switzerland | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.